Alabama, 2009

Damaging Wind in Alabama, July 29, 2009

July 29, 2009 · NWS TAE · 1 event in 1 county or zone

An afternoon thunderstorm on the 29th downed several trees and power lines east of Ozark.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An afternoon thunderstorm on the 29th downed several trees and power lines east of Ozark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 29, 7:28 AM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 29, 7:28 AM CST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
928 AM EDT WED JUL 29 2009

.DISCUSSION...A MASSIVE UPPER LEVEL TROUGH DOMINATES MUCH OF N
AMERICA THIS MORNING. PIECES OF ENERGY CONTINUE TO ROTATE THROUGH
THE BASE OF THE TROUGH ACROSS THE DEEP S. THE SURFACE RIDGE AXIS
REMAINS WHERE IT IS SUPPOSED TO BE THIS TIME OF YEAR JUST S OF THE
FORECAST AREA. 12Z KTAE SOUNDING CONFIRMS THE FORECAST OF A TYPE 5
SEA BREEZE REGIME DAY (SW FLOW >10KT). CLIMO COVERAGE OF SHOWERS AND
STORMS IS PRETTY WIDESPREAD FOR THIS REGIME. MOISTURE LEVELS REMAIN
QUITE HIGH WITH THE PW UP AT 2.20 INCHES. WE ALSO ANTICIPATE SEVERAL
RESIDUAL OUTFLOW BOUNDARIES FROM YESTERDAYS AND LAST NIGHTS
CONVECTION. IN FACT CONVECTION IS BEING MAINTAINED ALONG ONE OF
THOSE BOUNDARIES JUST NW OF THE FORECAST AREA. THE 00Z WRF IS
DISAPPOINTINGLY POOR IN ITS HANDLING OF THIS MORNINGS CONVECTION
(OVERDONE SO FAR). HOWEVER...IT DOES SHOW THE CONTRIBUTION FROM THE
OUTFLOW TO THE N. WE USED A COMBINATION OF SEA BREEZE CLIMO AND OUR
LOCAL CONFIDENCE IN GUIDANCE PROCEDURES TO CONFIRM TODAYS HIGH POP
FORECAST OF CATEGORICAL N TO LIKELY S. ABUNDANT CLOUD COVER BY
AFTERNOON WILL KEEP TEMPS A COUPLE OF DEGREES BELOW NORMAL.

&&

.MARINE...MARINE FORECAST LOOKS ON TRACK. THE SUBTROPICAL RIDGE AXIS
WILL REMAIN OVER OR JUST SOUTH OF THE  FORECAST WATERS THROUGH THE
REMAINDER OF THE WEEK. THIS POSITION OF  THE RIDGE WILL KEEP THE
LOCAL PRESSURE GRADIENT WEAK...AND RESULT IN GENERALLY LIGHT TO
OCCASIONALLY MODERATE ONSHORE WINDS AND LOW SEAS. EXPECT LOCALLY
GUSTY WINDS AND CHOPPIER SEAS IN THE VICINITY HEAVIER SHOWERS AND
STORMS.

&&

.AVIATION...THROUGH 12Z THU.
MOIST SOUTHWEST FLOW AND PASSING UPPER LEVEL ENERGY WILL KEEP
THUNDERSTORM CHANCES IN THE TAFS FOR ALL TERMINALS TODAY. MVFR AND
TEMPOS TO IFR CONDITIONS ARE POSSIBLE THROUGHOUT THE DAY TODAY WITH
THE BEST CHANCE FOR THESE CONDITIONS DURING THE EARLY TO MID
AFTERNOON. PERIODS OF MVFR VSBY AND CIGS WILL BE POSSIBLE AT
TLH...ABY AND VLD AFTER 08Z TONIGHT.

&&

.FIRE WEATHER...NO RED FLAG CONDITIONS ARE EXPECTED THROUGH THE REST
OF THE WEEK.

&&

.PREV DISCUSSION...
255 AM EDT WED JUL 29 2009

SHORT TERM (TODAY THROUGH FRIDAY)...
AS MENTIONED ABOVE...SHORTWAVE ENERGY THAT AIDED THE THUNDERSTORMS
ACROSS THE WESTERN/NORTHERN ZONES ON TUESDAY IS SHEARING OUT TO THE
NORTHEAST AND LOSING INFLUENCE ON THE AREA. NOT ANALYZING ANY
SIGNIFICANT FEATURES DOWNSTREAM FOR TODAYS WEATHER...AND THEREFORE
LOOKS AS THOUGH OUR RAIN CHANCES WILL BE MORE DOMINATED BY DIURNAL
HEATING/SEA-BREEZE INTERACTIONS. ALTHOUGH THE SYNOPTIC FORCING WILL
NOT BE AS BIG A FACTOR...WE ARE LOOKING AT A TYPE 5 SUMMER REGIME
DAY (OR ONE CHARACTERIZED BY MODERATE/STRONG SW LOW LEVEL FLOW).
CLIMATOLOGICALLY SPEAKING...THIS REGIME TENDS TO DELIVER OUR
WETTEST SCENARIO IN TERMS OF OVERALL COVERAGE OF SHOWERS/STORMS
THROUGH THE DAY...AND CONVECTION USUALLY GETS GOING EARLY IN THE
MORNING. CLIMO POPS FOR A REGIME 5 DAY ARE IN THE LIKELY 55-65%
RANGE OVER A WIDE EXPANSE OF OUR ZONES. OVERALL AVAILABLE MOISTURE
THROUGH THE COLUMN WILL BE HIGH TODAY WITH PW VALUES OVER 2. THE
HIGH MOISTURE CONTENT WILL SUPPORT ABUNDANT DEEP CONVECTION AND
RESULT IN POPS A BIT HIGHER THAN CLIMO. IN FACT MAV/MET POPS OVER
MUCH OF THE AREA ARE 65-75% WITH THE LOCAL HIGH-RES WRF SHOWING AT
LEAST 70% COVERAGE THROUGH THE DAY. CERTAINLY WILL NOT BE RAINING
ALL DAY LONG IN ANY ONE SPOT...HOWEVER THOSE WITH PLANNED OUTDOOR
ACTIVITIES SHOULD PREPARE TO RECEIVE AT LEAST SOME RAINFALL.
TEMPERATURES WILL BE HELD DOWN A BIT (MID 80S TO NEAR 90F) BY THE
SHOWER/STORM COVERAGE AND RESULTING CLOUDS.

SCT SHWRS/STORMS LINGER THROUGH THE EVENING HOURS NORTH OF THE I-10
CORRIDOR...BUT LIKELY COME TO AN END AROUND SUNSET TOWARD THE
COAST...AS WHAT REMAINS OF THE SEA-BREEZE BOUNDARY HEADS INLAND.
ECMWF/GFS ACTUALLY SHOWING OUR HEIGHTS RISING OVERNIGHT...AS THE
UPPER LEVEL RIDGING CURRENTLY WELL TO OUR SOUTH MOVES NORTHWARD.
THIS BLOCKING RIDGE IN CLOSER PROXIMITY WILL HOPEFULLY KEEP THE MAIN
INFLUENCES ON ANY ADDITIONAL IMPULSES WITHIN THE LONG WAVE TROUGH TO
THE NORTH OF DOTHAN AND ALBANY FOR THE REMAINDER OF THE SHORT TERM
PERIOD.

ACTIVE DAYS IN TERMS OF SEA-BREEZE CONVECTION CONTINUE FOR THURSDAY
AND FRIDAY WITH TYPE 5 REGIME FLOWS. MID-LEVELS ALTHOUGH STILL
CONDUCIVE FOR DEEP CONVECTION ARE PROGGED TO DRY OUT SLIGHTLY AS THE
UPPER RIDGE AXIS MOVES CLOSER. COMPARED TO TODAY WILL RUN POPS
CLOSER TO CLIMO (55-60%) DO TO SLIGHTLY LOWER MID-LEVEL MOISTURE.
BETTER RAIN CHANCES WILL ACTUALLY BE NORTH OF OUR ZONES ALONG AND
AHEAD OF A COLD FRONT SETTLING SOUTH INTO NORTHERN AL/MS.
ALSO...ALTHOUGH THESE CLIMO TYPE 5 DAYS TEND TO BE HIGH IN
COVERAGE...THE OVERALL RAINFALL AMOUNTS ARE GENERALLY LOW WITH THE
SHWRS/STRMS BEING FAST MOVERS FROM SOUTHWEST TO NORTHEAST. HIGH
TEMPS BOTH DAY AROUND 90 INLAND AND UPPER 80S AT THE COAST.

LONG TERM (SATURDAY THROUGH NEXT WEDNESDAY)...
SUBTLE CHANGES IN STORE WEATHER-WISE ACROSS THE REGION BY THE
WEEKEND INTO EARLY NEXT WEEK. UPPER TROUGH CURRENTLY AFFECTING THE
REGIONS WEATHER IS EXPECTED TO WEAKEN AND LIFT NORTH OVER THE
WEEKEND WITH THE SUBTROPICAL RIDGE REASSERTING ITSELF OVER FLORIDA.
THE LOW LEVEL RIDGE IS ALSO FORECAST TO LIFT NORTH SLIGHTLY TO A
POSITION ALONG THE PANHANDLE. THE INCREASED RIDGING AND WEAK LOW
LEVEL FLOW WILL YIELD SCATTERED AFTERNOON CONVECTION DRIVEN BY
AFTERNOON SEA BREEZES. RAIN COVERAGE AND TEMPERATURES SHOULD BE
CLOSE TO CLIMO FOR THIS TIME OF YEAR.

DIFFERENCES ARISE IN THE GUIDANCE BY TUESDAY AND WEDNESDAY OF NEXT
WEEK...WITH THE EC DROPPING THE UPPER TROUGH BACK INTO THE SOUTHEAST
AND THE GFS HOLDING THE SUBTROPICAL RIDGE A BIT STRONGER. WHILE THE
REAPPEARANCE OF THE UPPER TROUGH COULD INCREASE POPS ACROSS THE
REGION...FEEL ITS PRUDENT NOT TO STRAY TOO FAR FROM CLIMO THIS FAR
OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   90  73  91  73  92 /  70  20  60  20  50
PANAMA CITY   88  79  89  79  89 /  60  30  50  20  40
DOTHAN        88  72  91  72  89 /  80  40  60  30  60
ALBANY        88  73  91  73  91 /  80  40  60  30  60
VALDOSTA      90  72  91  72  92 /  80  30  60  20  60
CROSS CITY    90  73  90  73  92 /  60  30  50  20  50
APALACHICOLA  88  79  88  79  89 /  60  30  50  30  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

PREVIOUS DISCUSSIONS...MROCZKA/CAMP
REST OF DISCUSSION...WOOL
Hazardous weather outlook, Jul 29, 3:00 AM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
500 AM EDT WED JUL 29 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-300800-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
500 AM EDT WED JUL 29 2009 /400 AM CDT WED JUL 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

ANOTHER ACTIVE DAY OF SEA-BREEZE SHOWERS AND THUNDERSTORMS
ANTICIPATED INTO THE EVENING HOURS. A FEW OF THE STRONGEST STORMS
WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY STRONG WINDS AND HEAVY
RAINFALL...HOWEVER DESPITE THE HIGH COVERAGE OF CONVECTION THROUGH
THE DAY...THE OVERALL THREAT OF SEVERE WEATHER APPEARS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A SCATTERING OF DIURNAL SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE UPCOMING WEEKEND AS WOULD BE EXPECTED WITH THE SEA-
BREEZE DURING THE SUMMER. THE STRONGEST STORMS EACH DAY WILL HAVE
THE POTENTIAL FOR LOCALLY STRONG WINDS...HEAVY RAINFALL...AND
FREQUENT LIGHTNING...HOWEVER THE THREAT FOR ORGANIZED SEVERE
WEATHER WILL REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

14-MROCZKA

In the hours before

Special weather statement, Jul 29, 12:18 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
218 PM EDT WED JUL 29 2009

ALZ065-066-068-069-291900-
COFFEE-DALE-GENEVA-HOUSTON-
118 PM CDT WED JUL 29 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR
COFFEE...DALE...GENEVA AND HOUSTON COUNTIES IN SOUTHEAST ALABAMA...

* UNTIL 200 PM CDT

AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF SAMSON...OR 9 MILES
SOUTHWEST OF ENTERPRISE...MOVING EAST AT 20 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, Jul 29, 1:00 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT WED JUL 29 2009

FLZ018-GAZ158-292000-
JEFFERSON-THOMAS-
300 PM EDT WED JUL 29 2009

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY IN THE
FLORIDA BIG BEND AND THOMAS COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 400 PM EDT

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF MONTICELLO TO MONTICELLO TO 15 MILES SOUTH OF MONTICELLO...MOVING
EAST AT 20 MPH.

THESE STORMS WILL BE NEAR...
  MONTICELLO BY 315 PM EDT.
  3 MILES SOUTH OF BOSTON BY 355 PM EDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dale

When
July 29, 1:05 PM CST
Where
Dale County, 4 mi E of Ozark
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.440, -85.572

Several trees and power lines were down east of Ozark.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190784.